Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2003, 3:22 PM MDT for Cheyenne County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 3:22 PM MDT (21:22 UTC)
- Expired
- May 1, 2003, 4:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
092 WUUS53 KGLD 012122 SVRGLD COC017-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 322 PM MDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 400 PM MDT * AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AT 355 PM MDT ANOTHER LOCATION IN THIS WARNING IS...ARAPAHOE. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3898 10256 3890 10261 3866 10214 3887 10208 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:25 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 1, 1:25 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT THU MAY 1 2003 CHALLENGES ARE DAILY CHANCES FOR MOSTLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND. TODAY THE UPPER ATMOSPHERE ANALYSES SHOW A WEAK BUT COMPLICATED LOW AND HIGH COMPLEX OVER THE NORTHWEST. ONE RESULT OF THIS IS THE ASSOCIATED SPLIT FLOW OVER THE US. AT 500MB A WEAKENED NORTHERN EDGE OF THE SOUTHERN STREAM IS CARRYING A SERIES OF SHORTWAVES FROM NEAR WEST TO EAST ACROSS THE CENTRAL PLAINS. ALSO AT 500MB TEMPERATURES IN THE DEN/LBF/DDC CORRIDOR HAVE FALLEN 2-3C IN THE LAST 24 HOURS. OTHER TELLTALE FACTS ARE THAT THIS NORTHERN EDGE OF THE SOUTHERN STREAM ALSO CONTAINS A RELATIVELY DEEP LAYER OF MOIST AIR. FURTHER AT THE 250MB LEVEL AND HIGHER AN AREA OF DIVERGENCE WITH CYCLONIC CURVATURE LIES OVER THE CENTRAL PLAINS. FINALLY THE 700MB DIVISION LINE/FRONT BETWEEN THE COOLER AIR TO THE NORTH AND WARMER AIR TO THE SOUTH LIES NEAR STATIONARY FROM SW CO TO CEN IA...WITH A WEAK LOW CENTER IN SE WY. ALL OF THE ABOVE RESULTS IN CONTINUED CONDITIONAL INSTABILITY IN THE CENTRAL PLAINS. A WEAK BUT SLIGHTLY COOL SURFACE RIDGE OVER THE REGION IS THE ONLY NEGATIVE SLIGHTLY STABILIZING FACTOR...FORCING ELEVATED CONVECTION. THIS GENERAL CONDITION APPEARS TO CONTINUE WITH LITTLE CHANGE THROUGH THE WEEKEND WITH WARMER SURFACE TEMPERATURES BY SAT AND SUN ADDING TO THE INSTABILIY. IN THIS SCENARIO WILL CONTINUE WITH NEAR GUIDANCE TEMPERATURES AND 20 TO 30 PERCENT CHANCE MOSTLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SAT. TIMING OF SHORTWAVES SIGNIFICANT ENOUGH TO TRIGGER THE INSTABILITY IS TOO VARIABLE TO GET TOO SPECIFIC ON EXACT TIMEFRAME OF THUNDERSTORMS. BY EARLY SUN THE MOST SIGNIFICANT OF THESE SHORTWAVES IS EXPECTED TO DEEPEN SUFFICIENTLY TO BECOME CUTOFF AS IT PASSES EAST ALONG KANSAS AND NEBRASKA BORDER. THIS SHOULD DRAG A SIGNIFICANT COLD FRONT SOUTH ACROSS THE PLAINS RESULTING IN INCREASED THUNDERSTORM ACTIVITY LATE SAT AND/OR SUNDAY AND LOTS OF NORTH WIND. AFTER HIGHS IN THE 70S ON SAT AND SUN HIGH TEMPERATURES SHOULD RETURN TO BELOW NORMAL 50S FOR MON AND TUE. A MODERATE SURFACE HIGH MOVES INTO THE AREA LATE MON BEHIND THE LOW WITH DRIER AIR THROUGH WED. AFTER WED WITH SURFACE HIGH MOVING EAST SOUTH WINDS BRING A RETURN OF WARMER AND MORE MOIST AIR. HAVE ADDED SCATTERED THUNDERSTORMS AND ABOVE AVERAGE HIGHS (70S TO NEAR 80) FOR THU. .GLD...NONE. RJC
Hazardous weather outlook, May 1, 10:07 AM MDT, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1007 AM MDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.